Asymptotically exponential hitting times and metastability: a pathwise approach without reversibility

R. Fernandez, F. Manzo, F.R. Nardi, E. Ecoppola

Research output: Contribution to journalArticleAcademicpeer-review


We study the hitting times of Markov processes to target set G, starting from a reference configuration x0 or its basin of attraction and we discuss its relation to metastability.
Three types of results are reported: (1) A general theory is developed, based on the path-wise approach to metastability, which is general in that it does not assume reversibility of the process, does not focus only on hitting times to rare events and does not assume a particular starting measure. We consider only the natural hypothesis that the mean hitting time to G is asymptotically longer than the mean recurrence time to the refernce configuration x0 or G. Despite its mathematical simplicity, the approach yields precise and explicit bounds on the corrections to exponentiality. (2) We compare and relate different metastability conditions proposed in the literature. This is specially relevant for evolutions of infinite-volume systems. (3) We introduce the notion of early asymptotic exponential behavior to control time scales asymptotically smaller than the mean-time scale. This control is particularly relevant for systems with unbounded state space where nucleations leading to exit from metastability can happen anywhere in the volume. We provide natural sufficient conditions on recurrence times for this early exponentiality to hold and show that it leads to estimations of probability density functions.
Original languageEnglish
Pages (from-to)1-37
Number of pages37
JournalElectronic Journal of Probability
Issue number122
Publication statusPublished - 2015


Dive into the research topics of 'Asymptotically exponential hitting times and metastability: a pathwise approach without reversibility'. Together they form a unique fingerprint.

Cite this